Blizzard, Kossuth
- When
- February 20, 1:00 PM CST to February 21, 6:00 AM CST
- Where
- Kossuth forecast zone
- Property damage
- $25,000
- Reported by
- Official NWS Observations
- Coordinates
- 43.204, -94.207 (the zone’s center; the record gives no point)
Low pressure developed over southwest Kansas during the night of the 19th into the day on the 20th. The low turned northeast through Missouri into east central Iowa by the afternoon of the 20th.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Low pressure developed over southwest Kansas during the night of the 19th into the day on the 20th. The low turned northeast through Missouri into east central Iowa by the afternoon of the 20th. A strong surge of moisture pushed north ahead of the low with dewpoint temperatures in the 40s to low 50s to the south of the low pressure track. Northwest of the low, temperatures were quite mild for late February, generally in the low to mid 30s. The storm began as very wet snow. The wet snow continued into the evening hours and caused power outages. At one point during the night, Alliant energy had over 16,000 customers across northern IA and southern MN without power. Many of the small towns across the north and portions of Mason City were without power from the storm (either tree limbs down on power lines or power lines down). Also as many as 650 were out across central and southern Iowa. MidAmerican Energy reported over 600 out in Fort Dodge and over 300 out in Waterloo overnight. There were still 6000 out across the north with Alliant Energy and 14 out with MidAmerican in Waterloo as the sun rose on the 21st. Colder air began to move in during the evening hours. The sub-freezing temperatures changed the texture of the snow. Winds increased gradually during the afternoon and evening hours. Sustained winds were 25 to 35 MPH with gusts of 40 to 50 MPH through much of the night. Conditions deteriorated rapidly through the night. Interstate 35 was closed north of Ames and north into southern Minnesota due to blizzard conditions. A portion of Highway 69 became impassable in Hamilton county due to drifting snow. The Iowa DOT pulled snow plows off of the roads during the blizzard with visibility reduced to zero. Many areas received 3 to 6 inches of snow from the event. Heaviest snowfall was over north central Iowa with some of the heavier amounts including 10.5 inches in Hancock at Britt, 9.5 inches in Wright County at Belmond, and 7.5 inches in Worth County at Manly and in Cerro Gordo County at Meservey.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 20, 11:23 AM CST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1123 AM CST THU FEB 20 2014 .UPDATE... ISSUED AT 1115 AM CST THU FEB 20 2014 CONVECTION WILL CONTINUE TO PUSH NORTH ACROSS SOUTHEASTERN IOWA THROUGH THE LATE MORNING AND EARLY AFTERNOON. CONVECTION HAS GENERALLY BEEN CAPABLE OF PRODUCING LARGE AMOUNTS OF SMALL HAIL/GRAUPLE WHICH ACCUMULATES QUICKLY ON GROUND SURFACES. MAY SEE OCCASIONAL HAIL AROUND QUARTER SIZED...BUT OVERALL ANTICIPATE LARGE AMOUNTS OF SMALLER HAIL. THERE IS A SHARP LINE BEHIND THIS CONVECTION WHERE PRECIPITATION CHANGES TO SNOW...WHICH INCLUDES AREAS OF THUNDERSNOW CREATING HEAVY SNOWFALL RATES. AS THIS IS CLOSE IN LINE WITH GOING FORECAST WILL LEAVE HEADLINES AS IS FOR NOW...THOUGH MAY NEED TO EXPAND BLIZZARD WARNING IF PRECIPITATION CHANGES SOONER THAN EXPECTED. && .SHORT TERM /TODAY/... ISSUED AT 420 AM CST THU FEB 20 2014 SIGNIFICANT WINTER STORM WILL IMPACT THE REGION TODAY AND THROUGH TONIGHT. CONTINUE TO FINE TUNE THE FORECAST BASED ON TRENDS WITH ADJUSTMENTS MAINLY ON TIMING OF TRANSITION TO SNOW WITH WARM LAYER LINGERING ALONG AND SOUTHEAST OF A WATERLOO TO DES MOINES TO LAMONI LINE THROUGH THIS MORNING AND THIS REMAINS THE REGION WITH HIGHEST UNCERTAINTY FOR SNOW AMOUNTS AS THERE WILL BE A BIG CONTRAST OVER A SMALL AREA. POTENTIAL FOR CONVECTION AND THUNDERSNOW REMAINS HIGH ALONG AND 50 MILES TO THE NORTHWEST OF THE LINE MENTIONED ABOVE AS INGREDIENTS FOR SLANTWISE CONVECTION IS HIGH. SOME OF THESE INGREDIENTS ACTUALLY EXTEND WELL INTO THE NORTHWEST PORTION OF THE FORECAST AREA. SNOWFALL RATES OF 2 INCHES PER HOUR OR MORE WILL BE LIKELY WHERE THE THUNDERSNOW OCCURS. SNOWFALL AMOUNT OF 4 TO 7 INCHES LIKELY OVER PORTIONS OF THE WEST CENTRAL TO 8 TO 11 OVER THE NORTHEAST AND 2 TO 5 INCHES EXPECTED FOR BOTH THE WATERLOO AND DES MOINES METROS. VERY STRONG WINDS EXPECTED WITH THE SYSTEM WITH 60+ KTS AT 925 MB ARRIVING THIS AFTERNOON. WIND GUSTS OF 50 TO 60 MPH ARE EXPECTED TO REACH THE SFC AND WILL CREATE SIGNIFICANT BLOWING AND DRIFTING OF SNOW AND WIDESPREAD BLIZZARD CONDITIONS. PEAK WINDS WILL BE AROUND 6 PM THIS EVENING THE SLOWLY TAPERING THE REMAINDER OF THE NIGHT. THIS COULD SEVERELY CRIPPLE TRAVEL THROUGH THE PERIOD. HAVE SIMPLIFIED HEADLINES BUT DID SPLIT TO ADJUST FOR TIMING ISSUES. WIND ADVISORY OVER THE FAR SOUTHEAST WHERE LITTLE TO NO SNOW IS FORECAST. WILL NEED TO BE MONITORED FOR AN UPGRADE TO HIGH WIND WARNING. BLIZZARD WARNING EXTENDED TO INCLUDE ALL AREAS WITH FORECAST AMOUNTS ABOVE 3 INCHES. .LONG TERM /TONIGHT THROUGH WEDNESDAY/... ISSUED AT 420 AM CST THU FEB 20 2014 STRONG WINTER STORM TO WORK ITS WAY EAST OF THE CWA BY LATE FRIDAY MORNING...AS BRIEF AREA OF SFC HIGH PRESSURE TO BUILD INTO THE AREA FRIDAY. SOME LINGERING GUSTY WINDS POSSIBLE FRIDAY WITH CAA STILL IN PLACE AND A TIGHTENED SFC PRES GRADIENT. THEREFORE CONTINUED MENTION OF BLOWING SNOW INTO THE MORNING HOURS...ESPECIALLY WHERE THE HIGHER SNOW AMOUNTS ARE EXPECTED. WINDS SHOULD DIMINISH TOWARD MID/LATE MORNING. WEAKER SHORTWAVE ENERGY TO DROP THROUGH THE CWA LATE FRIDAY INTO FRIDAY NIGHT...WITH ANOTHER PUSH OF COLDER AIR. HAVE INCREASING CLOUD COVER AND WILL HAVE TO MONITOR AS THERE COULD BE A BRIEF PERIOD OF LIGHT SNOW OR FLURRIES POSSIBLE. MODELS STILL UNCERTAIN ON AVAILABLE MOISTURE...AND PLACEMENT THUS HAVE NOT INCLUDED ANY PRECIP MENTION AS OF YET. NEAR ZONAL TO SLIGHT NORTHWEST FLOW PATTERN TO REMAIN ACROSS THE CENTRAL US THROUGH THE WEEKEND...WITH ANOTHER STRONGER COLD FRONTAL PASSAGE EXPECTED MONDAY. ASSOCIATED SYSTEM COULD BRING ANOTHER CHANCE FOR SNOW TO THE AREA MAINLY MONDAY INTO MONDAY NIGHT. EC/GFS IN DISAGREEMENT OVER THE TIMING OF THIS SYSTEM...WITH THE EC SLIGHTLY FASTER THAN THE GFS BRINGING IN THE SYSTEM MAINLY MONDAY. GFS BRINGS THE SYSTEM IN LATER MONDAY INTO MONDAY NIGHT...THEREFORE KEPT HIGHEST POPS DURING THE DAY MONDAY AND SLIGHTLY LOWER POPS FOR MONDAY NIGHT AT THIS TIME. ARCTIC HIGH PRESSURE TO THEN BUILD INTO THE CWA FOR TUESDAY INTO WEDNESDAY...WITH A REINFORCING SHOT OF ARCTIC AIR ACROSS THE REGION LATE WEDNESDAY. H85 TEMPS DROP INTO THE -20S CELSIUS BY THE MIDDLE TO END OF NEXT WEEK...WHICH SHOULD KEEP TEMPS WELL BELOW AVERAGE BY THE END OF THE FORECAST PERIOD. && .AVIATION...20/18Z ISSUED AT 1115 AM CST THU FEB 20 2014 TSRA WILL CONTINUE TO AFFECT SOUTHERN SITES KDSM/KOTM THROUGH BEGINNING OF PERIOD...BEFORE PRECIPITATION SWITCHES TO SN...WITH SNOW AFFECTING ALL SITES THROUGH MUCH OF PERIOD. MAY SEE HEAVY SNOW AT TIMES...WITH IFR OR LIFR VISIBILITIES AND CEILINGS. IN ADDITION...WINDS WILL INCREASE SIGNIFICANTLY FROM THE NORTHWEST WITH GUSTS AT SITES THROUGH THE NIGHT...WHICH WILL LEAD TO BLSN AND IFR OR LIFR VISIBILITIES. GUSTS WILL CONTINUE PAST 12Z...BUT WILL GENERALLY BE LIGHTER...WITH CEILINGS AND VISIBILITIES IMPROVING LATE IN THE PERIOD. && .HYDROLOGY... ISSUED AT 259 PM CST WED FEB 19 2014 HYDRO-RELATED CONCERNS INVOLVE TWO ASPECTS...FIRST THE POTENTIAL FOR FLASH FLOODING...AND SECOND...THE POTENTIAL FOR RIVER ICE JAMS AND ASSOCIATED FLOODING. THE GEOGRAPHIC AREA OF CONCERN IS SOUTH OF I-80 AND EAST OF I-35 FOR BOTH ASPECTS. THE COMBINATION OF SEASONALLY MODERATE TO HEAVY RAINFALL ON THURSDAY ALONG WITH FROZEN GROUND MAY LEAD TO SIGNIFICANT RUNOFF IN SOME LOCATIONS. THUS LOCALIZED FLOODING MAY RESULT. THE TIMING WOULD BE DURING THE DAY ON THURSDAY. AT THIS TIME THE CONFIDENCE IN FLASH FLOODING IS NOT HIGH ENOUGH TO WARRANT A FLASH FLOOD WATCH AT THIS TIME. NEVERTHELESS...SOME ISOLATED LOCATIONS MAY SEE PONDING OF WATER. THE SECOND ASPECT OF CONCERN IS POTENTIAL ICE JAM ACTIVITY AND POSSIBLE MINOR FLOODING ON STREAMS...AGAIN SOUTH OF I-80 AND EAST OF I-35. THE TIMING WOULD BE FROM MIDDAY THURSDAY INTO THURSDAY NIGHT. WE ALREADY SAW ICE JAM ACTIVITY IN THIS AREA ON WEDNESDAY EVENING...ALTHOUGH STREAM LEVELS REMAINED WELL WITHIN BANK. RUNOFF FROM THURSDAY/S RAINFALL WILL PUSH THE STREAM LEVELS HIGHER...WITH ICE JAMS POSSIBLY RESULTING IN LOCALLY HIGHER LEVELS. AS WITH THE FLASH FLOODING POTENTIAL...THE CONFIDENCE IN RIVER FLOODING OCCURRING IS NOT HIGH ENOUGH TO WARRANT A FLOOD WATCH AT THIS TIME. NEVERTHELESS...SOME LOCAL AREAS MAY SEE SIGNIFICANT WITHIN-BANK RISES AS WELL AS LOCALIZED FLOODING. IF FLOODING DID OCCUR...THE WORST CASE SCENARIO WOULD INVOLVE MINOR FLOODING. && .DMX WATCHES/WARNINGS/ADVISORIES... BLIZZARD WARNING UNTIL 9 AM CST FRIDAY FOR BLACK HAWK-BOONE- BREMER-BUTLER-CERRO GORDO-DALLAS-FRANKLIN-GRUNDY-HAMILTON- HANCOCK-HARDIN-JASPER-MARSHALL-POLK-STORY-TAMA-WINNEBAGO-WORTH- WRIGHT. BLIZZARD WARNING UNTIL 6 AM CST FRIDAY FOR ADAIR-AUDUBON-CALHOUN- CARROLL-CASS-CRAWFORD-EMMET-GREENE-GUTHRIE-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER. WINTER WEATHER ADVISORY UNTIL 6 AM CST FRIDAY FOR ADAMS-CLARKE- DECATUR-LUCAS-MADISON-MAHASKA-MARION-POWESHIEK-RINGGOLD-TAYLOR- UNION-WARREN. WIND ADVISORY UNTIL 6 AM CST FRIDAY FOR APPANOOSE-DAVIS-MONROE- WAPELLO-WAYNE. && UPDATE...AWB SHORT TERM...DONAVON LONG TERM...BEERENDS AVIATION...AWB HYDROLOGY...ZOGG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 602 AM CST THU FEB 20 2014 IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-211100- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR- 602 AM CST THU FEB 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A BLIZZARD WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ006-007-016-017-025>028-036>039-047>050-059>061-072-211100- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA- DALLAS-POLK-JASPER-MADISON- 602 AM CST THU FEB 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A BLIZZARD WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A BLIZZARD WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ062-073>075-081>084-092>094-211100- POWESHIEK-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-TAYLOR- RINGGOLD-DECATUR- 602 AM CST THU FEB 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ085-086-095>097-211100- MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS- 602 AM CST THU FEB 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MJB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1218 PM CST THU FEB 20 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 PM HAIL KNOXVILLE 41.32N 93.11W
02/20/2014 E0.25 INCH MARION IA TRAINED SPOTTER
&&
NWS DES MOINES IA
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1220 PM CST THU FEB 20 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1201 PM HAIL CHARITON 41.02N 93.31W
02/20/2014 E0.50 INCH LUCAS IA TRAINED SPOTTER
&&
NWS DES MOINES IA
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1224 PM CST THU FEB 20 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM SLEET 1 E CLIVE 41.61N 93.75W
02/20/2014 M0.3 INCH POLK IA NWS EMPLOYEE
&&
NWS DES MOINES IA
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1226 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 PM SNOW DENISON 42.02N 95.35W
02/20/2014 M1.5 INCH CRAWFORD IA TRAINED SPOTTER
&&
JJOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1228 PM CST THU FEB 20 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM SLEET 1 NW POLK CITY 41.78N 93.73W
02/20/2014 M0.4 INCH POLK IA TRAINED SPOTTER
&&
NWS DES MOINES IA
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1238 PM CST THU FEB 20 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM HAIL 1 NNW WINDSOR HEIGHTS 41.61N 93.72W
02/20/2014 E0.25 INCH POLK IA TRAINED SPOTTER
&&
NWS DES MOINES IA
IRIS SYSTEMThe national radar mosaic for the moment the first event began.
21 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489493, 489498, 489500, 489501, 489502, 489503, 489504, 489505, 489506, 489507, 489508, 502510, 502511, 502512, 502513, 502514, 502515, 502517, 502518, 502519, 502520.